Hail, Hartley
- When
- April 29, 4:50 PM CST
- Where
- Hartley County, 13.82 mi SSE of Middle Water
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.680, -102.650
A complex of thunderstorms moving east from the high terrain of New Mexico into the far western Texas Panhandle. Overall, one report of nickel size hail was the extent of the thunderstorms.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A complex of thunderstorms moving east from the high terrain of New Mexico into the far western Texas Panhandle. Overall, one report of nickel size hail was the extent of the thunderstorms. Stronger storms moving into west Texas just south of the Panhandle produced large hail in eastern New Mexico early on in the day made their way east across the Texas South Plains into the evening hours. As the line of storms decayed near the I-27 corridor, a wake low developed with some observations even recording warming temps for a brief window on the onset of the strong winds. Eventually, strong winds from the center of the complex raced north into the southern TX Panhandle providing wind gusts from 58-69 MPH across Potter and Randall counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 3:22 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 422 PM CDT Sun Apr 29 2018 .DISCUSSION... Noteworthy items for this forecast package still include the chances for thunderstorms over the next several days. Additionally, there is a small chance for the potential of fire weather to develop, but it will all depend on rainfall and how the fuels across the area react to any rainfall that does occur. For now, will leave the mention of fire weather out of the forecast, but tomorrow across the west behind the dryline there could possibly be fire weather potential. Small embedded pieces of energy are noted aloft in the 500mb pattern where southwesterly flow exist. These small areas of vorticity along with a dryline at the surface are helping to initiate storms in eastern parts of New Mexico where an axis of instability exists. The HRRR seems to have a good grasp on this and it brings convection into the forecast area this afternoon and tonight. Confidence is pretty good for this to occur and will maintain the 50-55 PoPs across western/southwestern parts of the Texas Panhandle. Storms could be strong to marginally severe, but do not anticipate widespread severe weather at this time. Hail around the size of quarters with gusty winds of 50-60 mph are certainly possible into the early evening hours until the environment becomes less favorable. Am not expecting storms to last much past midnight for our forecast area. Tomorrow's instability is strong with about the same shear of around 30-40 knots in the 0-6 km layer. One thing that is a problem for tomorrow is the strong capping inversion. The layer of warm air aloft is rather deep according to forecast soundings, so it may be very difficult for storms to initiate and break this cap. That being said, if any storms break the cap, severe will become increasingly more favorable with hail around ping pong balls and wind gusts of 60- 70 mph. Low level helicity values are really weak in the afternoon hours and values don't get up to around 100-200 m^2/s^2 until early evening. Storms will probably be sparse in coverage given the strong cap, and it looks like wind and hail will be our main threats for tomorrow. Tuesday a small chance for thunderstorms will exists for mainly far southeastern parts of the Texas Panhandle. Not expecting much across our area on Tuesday at this time. Looks like initiation should keep storms east of the forecast area. Next chance for severe weather will be Wednesday for eastern parts of the forecast area. Strong instability and strong bulk shear is forecast, so rotating updrafts appear to have a good chance of developing. Low level helicity values are somewhat low, so hail and gusty winds speeds are probably going to be the main threats on Wednesday for our area. Dryline is currently forecast to be pretty far east, so we may miss out on any rainfall potential if that dryline develops too far east. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 56 84 61 85 57 / 50 20 20 10 10 Beaver OK 59 86 63 88 60 / 20 30 40 10 10 Boise City OK 54 83 51 80 49 / 20 10 10 10 5 Borger TX 58 85 62 88 61 / 40 30 20 10 10 Boys Ranch TX 56 87 59 86 56 / 50 20 10 10 5 Canyon TX 56 84 60 85 58 / 50 20 10 10 10 Clarendon TX 57 81 60 87 63 / 40 30 30 10 10 Dalhart TX 53 84 55 81 50 / 30 10 10 10 5 Guymon OK 57 87 61 86 54 / 30 30 20 10 5 Hereford TX 55 85 59 84 57 / 50 20 10 10 10 Lipscomb TX 59 82 61 88 63 / 20 20 40 10 10 Pampa TX 57 82 59 86 58 / 30 30 30 10 10 Shamrock TX 59 80 61 88 64 / 20 20 40 10 20 Wellington TX 59 81 62 89 66 / 10 20 40 10 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 350 PM CDT Sun Apr 29 2018 OKZ001>003-TXZ001>020-300900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 350 PM CDT Sun Apr 29 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms possible today across the western and central Panhandles. Storms may be strong to marginally severe, with hail and gusty winds being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms possible again on Monday. If storms form there is the potential for strong to severe storms, with hail and wind being the main threats. Depending on how much rain occurs today, Fire Weather concerns will be possible across the western Panhandles on Monday. A slight chance of thunderstorms across the far eastern Panhandles on Tuesday, and Wednesday. Depending on the moisture the Panhandles receive through midweek, there may be Fire Weather concerns for the central and western Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Monday. Guerrero
Special Weather Statement National Weather Service Amarillo TX 434 PM CDT SUN APR 29 2018 TXZ011-292200- Oldham TX- 434 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL 500 PM CDT... At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Nara Visa, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Oldham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3557 10304 3559 10269 3530 10268 3531 10304 TIME...MOT...LOC 2134Z 264DEG 21KT 3545 10303 LFM
Special Weather Statement National Weather Service Amarillo TX 500 PM CDT SUN APR 29 2018 TXZ006-011-292230- Hartley TX-Oldham TX- 500 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND SOUTHWESTERN HARTLEY COUNTIES UNTIL 530 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Nara Visa, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Oldham and southwestern Hartley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3568 10304 3574 10257 3540 10256 3539 10304 TIME...MOT...LOC 2200Z 245DEG 12KT 3553 10294 LFM
Special Weather Statement National Weather Service Amarillo TX 529 PM CDT SUN APR 29 2018 TXZ006-011-292300- Hartley TX-Oldham TX- 529 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND SOUTHWESTERN HARTLEY COUNTIES UNTIL 600 PM CDT... At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Romero, or 15 miles east of Nara Visa, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Oldham and southwestern Hartley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3564 10304 3589 10268 3563 10250 3541 10304 TIME...MOT...LOC 2229Z 233DEG 14KT 3564 10282 LFM
The Amarillo radar (KAMA), 99 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
5 high wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751159, 751152, 751153, 751157, 751147, 751158.